MAUDE Adverse Event Report: COOK ENDOSCOPY CAPTURA BIOPSY FORCEPS WITHOUT SPIKE; PTS ENDOSCOPIC GRASPING/CUTTING INSTRUMENT, NON-POWERED, EXEMPT

COOK ENDOSCOPY CAPTURA BIOPSY FORCEPS WITHOUT SPIKE; PTS ENDOSCOPIC GRASPING/CUTTING INSTRUMENT, NON-POWERED, EXEMPT
Model Number G31577
Medical Device Problem Codes Difficult to Open or Close (2921); Material Twisted/Bent (2981)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/30/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Initial reporter section: occupation - unknown.Investigation evaluation: a product evaluation was not performed in response to this report because the product said to be involved was not provided to cook for evaluation.The customer provided three images of the reported device.The first image shows the device in the closed position.The cups are both tilted to one side, and one of the link wires is slightly sticking out the back.The rest of the device appears coiled in loops.The second picture shows the cups closed but tilted at a 90 degree angle with respect to the catheter.The link wires are sticking out the back, they appear damaged and tangled together.The third photo shows the device in a similar position as the first photo, but there is a gap in-between the cups that is visible.The report is confirmed based solely on the photos provided.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: we could not conduct a complete investigation because the product said to be involved was not returned for evaluation.A definitive cause for the reported observation could not be determined.The customer photos show link wire damage, if the link wires become damaged and tangled together, the device will not open and close as intended.The instructions for use product inspection: "beginning at the handle and moving toward the cups, uncoil the forceps making sure not to stretch the cable.Open and close the cups to verify smooth handle operation and appropriate cup action.Note: exercising the handle while the forceps is coiled may result in damage to the performance characteristics of the forceps." prior to distribution, all captura biopsy forceps without spike are subjected to a visual inspection and functional testing to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During an esophagogastroduodenoscopy (egd), the physician used a cook captura biopsy forceps without spike.The physician performed the first biopsy successfully.But, when he tried to perform a new collection the forceps damaged its opening mechanism next to the forceps shell, preventing its use for collection a new fragment [sic].Three images were provided for investigation.The images showed a gap in-between the cups [subject of report].A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Initial reporter section: occupation- unknown.Correction- the summary report designation is incorrect, the report is not a summary report.Investigation evaluation: a product evaluation was not performed in response to this report because the product said to be involved was not provided to cook for evaluation.The customer provided three images of the reported device.The first image shows the device in the closed position.The cups are both tilted to one side, and one of the link wires is slightly sticking out the back.The rest of the device appears coiled in loops.The second picture shows the cups closed but tilted at a 90 degree angle with respect to the catheter.The link wires are sticking out the back, they appear damaged and tangled together.The third photo shows the device in a similar position as the first photo, but there is a gap in-between the cups that is visible.The report is confirmed based solely on the photos provided.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: we could not conduct a complete investigation because the product said to be involved was not returned for evaluation.A definitive cause for the reported observation could not be determined.The customer photos show link wire damage, if the link wires become damaged and tangled together, the device will not open and close as intended.The instructions for use product inspection: "beginning at the handle and moving toward the cups, uncoil the forceps making sure not to stretch the cable.Open and close the cups to verify smooth handle operation and appropriate cup action.Note: exercising the handle while the forceps is coiled may result in damage to the performance characteristics of the forceps." prior to distribution, all captura biopsy forceps without spike are subjected to a visual inspection and functional testing to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Additional Manufacturer Narrative
Rationale for the decision to cease reporting to the fda for misalignment of the forceps cups for product codes eoq, pts, and kge: cook endoscopy forceps are intended for obtaining biopsy samples in the bronchi and lungs, to obtain endoscopic mucosal tissue biopsies and/or for foreign body retrieval, and are used endoscopically in conjunction w/monopolar electrosurgical current to obtain gastrointestinal mucosal tissue biopsies and for removal of sessile polyps.They are cold or hot (electrosurgical) forceps that biopsy, remove sessile polyps or retrieve foreign bodies.The forceps function by closing formed metal cups around tissue to excise or retrieve foreign objects.If the forceps cups do not align correctly or completely per specification or have a gap between edge while in closed position, they are misaligned.A serious injury related to misalignment of the forceps cups has not occurred since the precedent event in 2011.The probability of another serious injury relating to misalignment of the forceps cups is negligible.Since the precedent event, this malfunction has not caused or contributed to any subsequent serious injuries out of eighty-four (84) total events.Thus, there is a remote occurrence rate of 0.00% for a serious injury since the precedent event was reported.Therefore, it is concluded that the likelihood that misalignment of the forceps cups to cause or contribute to a serious injury is remote.In conclusion, mdr reporting of this malfunction has ceased.Resumption of mdr reporting of this malfunction will be triggered if there is recurrence of a serious injury or death for the same malfunction.

Brand Name
CAPTURA BIOPSY FORCEPS WITHOUT SPIKE
Common Device Name
PTS ENDOSCOPIC GRASPING/CUTTING INSTRUMENT, NON-POWERED, EXEMPT
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
Manufacturer (Section G)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
Manufacturer Contact
kaylin davis
4900 bethania station rd
winston-salem, NC 27105
3367440157
MDR Report Key11393253
Report Number1037905-2021-00087
Device Sequence Number13744385
Product Code PTS
UDI-Device Identifier00827002315778
UDI-Public(01)00827002315778(17)221014(10)W4272516
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/06/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/14/2022
Device Model NumberG31577
Device Catalogue NumberDBF-2.4-160-S
Device Lot NumberW4272516
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 02/04/2021
Supplement Date Received by Manufacturer02/04/2021
02/04/2021
Initial Report FDA Received Date03/01/2021
Supplement Report FDA Received Date04/26/2021
01/06/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/14/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OLYMPUS GIF HQ180 VIDEOGASTROSCOPE
Patient Age52 YR
Patient SexFemale